Texas, 2007

Damaging Wind and Lightning Strike in Texas, April 30, 2007

April 30, 2007 · NWS FWD · 2 events in 2 counties and zones

One report of wind damage was received after a mesoscale convective system moved into north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

One report of wind damage was received after a mesoscale convective system moved into north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 30, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT MON APR 30 2007

.AVIATION...
12Z ISSUANCE
OVERNIGHT CONVECTION COMPLEXES ARE WANING BUT OLD OUTFLOWS AND MCVS
ARE STILL HELPING TO GENERATE SOME SCATTERED SHOWERS SW OF METROPLEX
TAF SITES.  STILL A DECENT THUNDERSTORM SW OF WACO AND WILL CARRY
THUNDER THERE THIS MORNING.  FOR METRO TAFS...HAVE JUST GONE WITH
5SM SHRA THROUGH MID MORNING.  EXPECT THAT PRECIP WILL TAPER OFF BY
LATE MORNING...BUT BEGIN TO REGENERATE BY THIS AFTERNOON.  WILL SHOW
TS AT TAF SITES FROM 20-24Z AS THIS SHOULD BE THE BEST WINDOW OF
THUNDER.  DID NOT CARRY CONVECTION THROUGH THE OVERNIGHT HOURS DUE
TO LOW CONFIDENCE...BUT IT IS CONCEIVABLE THAT STORMS WILL LINGER.
MVFR CIGS ARE HERE AND THERE THIS MORNING...BUT BELIEVE THAT THEY
WILL PREVAIL BY MID TO LATE MORNING THROUGH THE AFTERNOON HOURS.

TR.92

&&

.DISCUSSION...
CUTOFF UPPER LOW CENTERED NEAR ROSWELL NEW MEXICO IS ALREADY
GENERATING RAIN OVER MUCH OF CENTRAL TEXAS. SOME SHOWERS AND
THUNDERSTORMS HAVE MADE IT INTO OUR FAR WESTERN COUNTIES THIS
MORNING. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP IN AREA OF
LARGE SCALE LIFT ASSOCIATED WITH UPPER LOW AND STRONG DIFFLUENCE
ALOFT. GFS IS CURRENTLY VERIFYING BETTER THAN THE NAM AS FAR AS
QPF...HOWEVER THE GFS SUFFERS FROM MAJOR CONVECTIVE FEEDBACK LATER
TONIGHT. SEVERAL THINGS POINT TO A FLASH FLOOD EVENT OVER NORTH
TEXAS OVER THE NEXT TWO DAYS. PW VALUES ARE QUITE HIGH...AND WILL
LIKELY BE IN THE 1.5-1.6 IN RANGE LATER TODAY AND TONIGHT. LOCAL WRF
INDICATES TRAINING IS LIKELY OVER THE METROPLEX AND POINTS NORTH
AND SOUTH...AREAS WHICH HAVE ALREADY SEEN AMPLE RAINFALL RECENTLY.
IN ADDITION...HPC HAS PLACED PORTIONS OF NORTHEAST TEXAS IN A
MODERATE RISK FOR EXCESSIVE RAINFALL TODAY...AS THIS AREA IS
PLACED IN THE CROSS HAIRS OF STRONGEST LIFT.

FACTORS WHICH COUNT AGAINST A HEAVY RAIN EVENT INCLUDE THE FACT
THAT THERE ARE NO SIGNIFICANT SURFACE BOUNDARIES TO FACILITATE
TRAINING CELLS...EXCEPT MAYBE AN OUTFLOW BOUNDARY FROM THIS
MORNINGS ACTIVITY. ALSO...LLJ THIS EVENING WILL BE RATHER WEAK
(AROUND 15-20 KTS). EVEN SO...WE ARE CARRYING LIKELY POPS FOR
SEVERAL PERIODS...AND POTENTIAL APPEARS QUITE HIGH FOR SIGNIFICANT
RAINS OVER AREAS WHICH HAVE LOW FLASH FLOOD GUIDANCE VALUES. THUS
WE HAVE ISSUED A FFA FOR MUCH OF CENTRAL NORTH TEXAS. EASTERN
NORTH TX MAY EVENTUALLY NEED TO BE ADDED TO THE WATCH AS THIS
SYSTEM MOVES EAST.

INSTABILITY WITH THIS SYSTEM IS MARGINAL. WEAK SHEAR PROFILES
INDICATE MULTICELL STRUCTURES ARE LIKELY. LAPSE RATES WILL NOT BE
PARTICULARLY IMPRESSIVE...SO LARGE HAIL WILL NOT BE COMMON. ANY
BOWING SEGMENTS WHICH DEVELOP COULD HAVE THE POTENTIAL FOR WIND
DAMAGE.

A STEADY DIET OF SOUTHERN STREAM SHORTWAVES WILL KEEP POPS IN FOR
MOST OF NORTH TEXAS ALMOST ALL WEEK. THIS DOES NOT LOOK LIKE AN
IDEAL WEEK TO DO YARD WORK. HOWEVER...TEMPS WILL BE MILD WITH HIGHS
IN THE 70S AND 80S AND LOWS IN THE 60S. A SLIGHT WARM UP IS
EXPECTED OVER THE WEEKEND AS UPPER LEVEL RIDGING BUILDS OVER THE
AREA. THE UPPER LEVEL PATTERN WILL BECOME HIGHLY AMPLIFIED BY NEXT
WEEKEND...WITH A LARGE TROUGH OVER THE WESTERN U.S. AND A TALL
RIDGE OVER THE EAST. THE GFS BRINGS THE TROUGH THRU THE SOUTHERN
PLAINS IN THE MONDAY-TUESDAY TIME FRAME. THIS WILL BE THE NEXT
MAJOR WEATHER-MAKER FOR NORTH TEXAS.  /13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79  64  76  64  78 /  60  60  60  40  30
WACO, TX              80  67  77  65  83 /  60  60  60  40  30
PARIS, TX             79  63  73  62  76 /  70  60  60  50  40
DENTON, TX            80  65  77  62  78 /  60  60  60  40  30
MCKINNEY, TX          78  62  76  63  79 /  70  60  60  40  30
DALLAS, TX            81  65  78  65  82 /  60  60  60  40  30
TERRELL, TX           81  64  75  64  78 /  70  60  60  50  30
CORSICANA, TX         80  65  75  65  81 /  70  60  60  40  30
TEMPLE, TX            80  65  76  66  83 /  60  60  60  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH TUESDAY
MORNING FOR THE FOLLOWING ZONES:
TXZ092>094-102>105-117>121-131>134-143>146-156>161-174-175.

&&
Hazardous weather outlook, Apr 30, 3:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT MON APR 30 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS ARE LIKELY ACROSS MOST OF NORTH TEXAS TODAY.  SOME
THUNDERSTORMS SOUTH OF A LINE FROM COMANCHE...TO HILLSBORO...TO
PALESTINE MAY BRIEFLY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND
HAIL UP TO THE SIZE OF NICKLES.  OTHERWISE THE MAIN THREAT FROM
THESE THUNDERSTORMS THROUGH TONIGHT WILL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.  A FLASH FLOOD WATCH IS IN EFFECT FOR
THE CENTRAL PORTIONS OF NORTH TEXAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TUESDAY
THROUGH THURSDAY...THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME
SEVERE AND PRODUCE HAIL OR DAMAGING WINDS.  OTHERWISE...THE MAIN
THREAT WILL BE LOCALIZED FLOODING FROM HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

92

In the hours before

Special weather statement, Apr 30, 12:08 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
108 AM CDT MON APR 30 2007

TXZ100-115-300645-
YOUNG TX-STEPHENS TX-
108 AM CDT MON APR 30 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEPHENS COUNTY
  SOUTHWESTERN YOUNG COUNTY

AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF BRECKENRIDGE...MOVING NORTH AT
20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE THUNDERSTORM WARNING MAY BE NEEDED
FOR PARTS OF YOUNG COUNTY.

LAT...LON 3281 9900 3279 9878 3319 9863 3324 9893

92
Special weather statement, Apr 30, 12:15 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
115 AM CDT MON APR 30 2007

TXZ115-129-300645-
STEPHENS TX-EASTLAND TX-
115 AM CDT MON APR 30 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN EASTLAND COUNTY
  WESTERN STEPHENS COUNTY

AT 115 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ALBANY TO NEAR
CISCO...MOVING NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...CISCO AND
EASTLAND.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

IF THIS STORM INTENSIFIES...A SEVERE THUNDERSTORM WARNING MAY BE
NEEDED. STAY TUNED FOR FURTHER WEATHER UPDATES.

LAT...LON 3252 9912 3223 9891 3258 9859 3285 9888
      3294 9910

92

The radar

The Dallas/Ft Worth radar (KFWS), 48 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hill

When
April 30, 6:00 AM CST
Where
Hill County, Blum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -97.400

Trees were blown down.

Lightning, Somervell

When
April 30, 10:00 PM CST
Where
Somervell County, Nemo
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.270, -97.670

Lightning started a fire at a natural gas facility. Four saltwater storage tanks and other equipment was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24534, 33734.